Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 35, NWS Birmingham, AL

February 28, 20114 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 28, 2011, 6:31 PM CST for 4 counties in Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2011, 6:31 PM CST (00:31 UTC)
Expired
Feb 28, 2011, 7:00 PM CST
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bullock County, AL, Lee County, AL, Macon County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:54 PM CSTTSTM WND DMG5 Nw Seale, ALTHREE TREES REPORTED DOWN AT THE INTERSECTION OF DUSTY ROAD AND SANDFORT ROAD...WITH ONE LARGE TREE BLOCKING THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 12:29 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KBMX 010031
SVRBMX
ALC011-081-087-113-010100-
/O.NEW.KBMX.SV.W.0035.110301T0031Z-110301T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  EXTREME SOUTH CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...
  SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  WEST CENTRAL RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 700 PM CST

* AT 628 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTHWEST OF SOCIETY HILL TO 5 MILES NORTH OF UNION
  SPRINGS...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HURTSBORO...SOCIETY HILL...GUERRYTON...UCHEE...WARRIORSTAND...
  MARVYN...CREEK STAND AND HATCHECHUBBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3215 8537 3216 8541 3215 8542 3214 8543
      3209 8543 3204 8546 3231 8568 3249 8547
      3238 8518
TIME...MOT...LOC 0031Z 305DEG 31KT 3248 8546 3220 8571

$$
1 follow-up statement
948 
WWUS54 KBMX 010042
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
642 PM CST MON FEB 28 2011

ALC081-010050-
/O.CAN.KBMX.SV.W.0035.000000T0000Z-110301T0100Z/
LEE AL-
642 PM CST MON FEB 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL LEE
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3238 8518 3216 8536 3216 8542 3214 8543
      3209 8543 3204 8546 3228 8565 3242 8545
TIME...MOT...LOC 0040Z 305DEG 31KT 3243 8539 3215 8564

$$

ALC011-087-113-010100-
/O.CON.KBMX.SV.W.0035.000000T0000Z-110301T0100Z/
BULLOCK AL-RUSSELL AL-MACON AL-
642 PM CST MON FEB 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MACON...WEST CENTRAL RUSSELL AND NORTHEASTERN BULLOCK COUNTIES UNTIL
700 PM CST...

AT 636 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SOCIETY HILL TO UNION SPRINGS...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  HURTSBORO...GUERRYTON...UCHEE...CREEK STAND AND HATCHECHUBBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3238 8518 3216 8536 3216 8542 3214 8543
      3209 8543 3204 8546 3228 8565 3242 8545
TIME...MOT...LOC 0040Z 305DEG 31KT 3243 8539 3215 8564

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:41 PM CST, 50 minutes earlier.

Area forecast discussion, Feb 28, 5:41 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CST MON FEB 28 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ONGOING SEVERE/TORNADO THREAT OBVIOUSLY THE MAIN CONCERN.  SEE THE
FRONT PAGE ON OUR WEBSITE FOR THE LATEST WATCH AND WARNING
INFORMATION AND SHORT TERM GRAPHICAL FORECAST UPDATES.

BASIC EXPECTATION IS THAT THE LINE SHOULD BE ALONG THE INTERSTATE 85
CORRIDOR BY ABOUT 6 PM...AND CONTINUE RAPIDLY OFF TO THE SOUTHEAST
AND CLEAR THE FORECAST AREA BY 8 PM. AS THE LINE OF SHOWERS ALONG
AND AHEAD OF THE COLD FRONT PASSES...EXPECT RAIN/THUNDER AND ANY
OTHER UNPLEASANTRIES TO COME TO A RAPID END.  WINDS WILL SHIFT
AROUND TO THE WEST AND NORTHWEST...AND NOTICEABLY COOLER AND DRIER
BEHIND IT.

BEYOND THIS AFTERNOON...BENIGN CONDITIONS THROUGH THE REMAINDER OF
THE WEEK.  MAINLY TEMPERATURE FORECAST CHALLENGES...AS WEDGE/COLD
AIR DAMMING DEVELOP IN RESPONSE TO STRONG SURFACE RIDGING ON THE
EAST COAST.  MAINLY TOOK A BLEND OF MAV AND ENSEMBLE GUIDANCE FOR
HIGH TEMPS...BUT FOR OVERNIGHT LOWS NEXT FEW NIGHTS INTRODUCED LOCAL
AFFECTS WITH COOP MOS TO HIGHLIGHT THE NORMALLY COOLER LOCATIONS
UNDER CLEAR SKIES AND CALM CONDITIONS.

NEXT SYSTEM OF CONCERN IS LINING UP FOR SATURDAY...WITH LATEST ECMWF
COMING IN WITH A STRONGER/SHARPER TROUGH.  FORTUNATELY PATTERN
REMAINS PROGRESSIVE...BUT SITUATION IS STILL DEVELOPING AND WILL
NEED TO BE WATCHED.  PARAMETERS/PROFILES NOT ALL THAT IMPRESSIVE AT
THIS POINT IN TIME...BUT THE SYSTEM LOOKS TO BE OF A SIMILAR
MAGNITUDE OF THE LAST SEVERAL SYSTEMS.

&&

.AVIATION...00Z TAF DISCUSSION.

ONGOING LINE OF THUNDERSTORMS SHOULD MOVE QUICKLY THROUGH MGM AND
THEN TOI BY 02Z.  BEHIND THIS LINE...THERE WILL BE A BRIEF PERIOD OF
CLEARING...LATER FOLLOWED BY A RETURN TO LOWERED (MVFR) CEILINGS.
THE LOWER CEILINGS SHOULD LIFT FAIRLY RAPIDLY AROUND
SUNRISE...LEAVING JUST A FEW CLOUDS AT MOST FOR THE REST OF THE DAY
TUESDAY.

/61/

NOTICE...TAF FOR ANB WILL CONTINUE TO HAVE /AMD NOT SKED/ APPENDED
TO THE END...DUE TO COMMUNICATIONS ISSUES. WILL UTILIZE DIAL UP AND
OTHER RESOURCES (SATELLITE...RADAR...ETC) TO TRY TO KEEP UP WITH
OBSERVATIONS THERE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL COUNTIES.

&&
Hazardous weather outlook, Feb 28, 6:30 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST MON FEB 28 2011

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...
ACROSS THE SOUTHEAST PORTIONS OF CENTRAL ALABAMA THROUGH LATE
EVENING. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE FROM WEST TO
EAST ACROSS THE STATE DURING THE EVENING. AREAS ALONG AND SOUTH OF A
FARMERSVILLE TO LAFAYETTE LINE WILL HAVE THE GREATEST THREAT THROUGH
9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA SATURDAY. SOME OF THESE
STORMS MAY ALSO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT OF SEVERE
STORMS.

In the hours before

Local storm report, Feb 28, 5:53 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     4 NW ELMORE             32.58N 86.36W
02/28/2011                   ELMORE             AL   EMERGENCY MNGR

            TREES DOWN AND MOBILE HOME OVERTURNED AT HARRIS AND CHAD
            ROADS. NO INJURIES

&&

KSUMRALL
Local storm report, Feb 28, 5:57 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     WNW ELMORE              32.54N 86.32W
02/28/2011                   ELMORE             AL   EMERGENCY MNGR

            TREES DOWN ON JACKSON ROAD AND ALSO ON MERCER ROAD.

&&

KSUMRALL
Local storm report, Feb 28, 6:07 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     N PRATTVILLE            32.46N 86.45W
02/28/2011                   AUTAUGA            AL   PUBLIC

            POSSIBLE TORNADO. HIGHWAY 31 AND COUNTY ROAD 107 NORTH OF
            PRATTVILLE. TREES AND POWERLINES DOWN. TREES ON HOMES.

&&

KSUMRALL
Local storm report, Feb 28, 6:14 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 W PINTLALA            32.18N 86.44W
02/28/2011                   LOWNDES            AL   BROADCAST MEDIA

            18-WHEELER OVERTURNED ON INTERSTATE 65 NEAR PINTLALA
            EXIT.

&&

KSUMRALL
Local storm report, Feb 28, 6:16 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 E HAYNEVILLE          32.18N 86.49W
02/28/2011                   LOWNDES            AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT COUNTY ROAD 37 AND DEER
            TRAIL ROAD.

&&

KSUMRALL
Local storm report, Feb 28, 6:29 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
629 PM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     9 N PRATTVILLE          32.59N 86.45W
02/28/2011                   AUTAUGA            AL   EMERGENCY MNGR

            MOBILE HOMES DAMAGED AT COUNTY ROAD 104 AND COUNTY ROAD
            107 NORTH OF CENTRAL ALABAMA ELECTRIC BRIDGE.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:09 PM CSTTornado WarningBMXMacon23 min
Feb 28, 6:52 PM CSTSevere Thunderstorm WarningBMXBarbour, Russell38 min
Feb 28, 7:19 PM CSTSevere Thunderstorm WarningBMXBarbour28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.